Kentucky, 2012

Flooding in Kentucky, January 24 to 31, 2012

January 24 to 31, 2012 · NWS PAH · 2 events in 2 counties and zones

Wet conditions in late January brought portions of the Ohio and Green Rivers above flood stage. A complex storm system moved east out of the Plains on the 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Wet conditions in late January brought portions of the Ohio and Green Rivers above flood stage. A complex storm system moved east out of the Plains on the 22nd. Warm moist Gulf of Mexico air fueled showers and even some thunderstorms. This line of storms was slow-moving with torrential rainfall. Rain amounts averaged around one inch. This system stalled over the Deep South, then was pulled back north as an upper-level closed low opened up and passed across the Ohio Valley by the 29th. The combination of the surface front and the upper-level trough produced scattered showers that produced another one-half to one inch of rain between the 25th and 29th. This heavy rain caused the rivers to rise above flood stage by the end of the month. Only minor flooding occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 24, 2:31 PM CST, 29 minutes earlier.

Area forecast discussion, Jan 24, 2:31 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
231 PM CST TUE JAN 24 2012

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
ALLM MODELS AGREE ON MOISTURE TRANSPORT/INCOMING POPS LATE TONIGHT
IN OUR FAR SWRN PTNS FA (OZARKS MO FOOTHILLS). THIS IS A SLIGHT
BACK-OFF FROM PREVIOUS RUNS...AND THIS TREND MAINTAINS WITH AN
OVERALL SLIGHTLY MORE REGRESSIVE RUN-RUN EVOLUTION OF THE 12Z
MODEL OUTPUT. NEVERTHELESS IT DOES NOT RESULT ON ANY BIG CHANGES
TO OUR FORECAST. RAIN WILL OVERSPREAD THE AREA SOUTHWEST TO
NORTHEAST TOMORROW. POPS WILL BE NEAR CERTAINTY CATEGORICAL BY
TOMORROW NIGHT. THIS INCLUDES THE INTRODUCTION OF A SLIGHT CHANCE
OF THUNDERSTORMS LATE TONIGHT AND EARLY TOMORROW AS THE ISENTROPIC
UPGLIDE GETS GOING. AN INVERTED TROF/DEVELOPMENT OF LOW PRESSURE RIDING
SOUTHWEST TO NORTHEAST ALONG IT ACROSS OUR SOUTHERN FORECAST AREA MAY
BE JUST ENOUGH TO INDUCE A FEW CLAPS OUT OF THE OTHERWISE ONLY
MARGINALLY SUPPORTIVE PARAMETERS. WE DID LINGER THIS THUNDER
MENTION THRU FROPA/LOW PRESSURE PASSAGE TOMORROW PM AS WELL.

POPS END WEST TO EAST WED NIGHT AS THE SYSTEM DEPARTS TO THE EAST.
THE THERMODYNAMIC PROFILE IS SUCH THAT THE COLDER AIR ARRIVES JUST
AFTER THE DEPARTURE OF THE BULK/PCPN SUPPORTIVE MOISTURE...SO WE
INCLUDED NO CHANGE-OVER MENTIONS THIS RUN.

STORM TOTAL QPF LOOKS TO RANGE FROM ROUGHLY ONE INCH ACROSS THE
NORTHERN REACHES OF THE FA TO NEAR TWO INCHES ACROSS SOUTHERN PTNS
OF THE FA THROUGH THE EVENT. THIS MAY EXAGGERATE ONGOING RIVER
FLOODING AND/OR CREATE SOME MINOR FLOODING OF NORMALLY FLOOD PRONE
AREAS OR AT LEAST SLOW RECESSION THAT MAY OTHERWISE TAKE PLACE.
WE'LL CONTINUE THE MENTION OF THIS IN THE HWO...ALREADY ADEQUATELY
COVERED IN PRIOR ISSUANCES.

.LONG TERM /FRIDAY THROUGH TUESDAY/...
THE ECMWF AND GFS ENSEMBLE MEANS APPEAR TO BE IN DECENT AGREEMENT
WITH THE EXTENDED FORECAST SCENARIO. HOWEVER THE 12Z GFS SLOWED THE
DEPARTURE OF THE DEEP SOUTH SYSTEM...WHILE THE ECMWF CONTINUES TO
MOVE IT OUT WITH MORE SUBSTANTIAL NRN STREAM MID LEVEL SHRTWV
ENERGY. STILL...THE FORECAST SHOULD START OUT DRY. ACCORDING TO THE
MED RANGE MODELS...THE OVERALL FLOW ALOFT WILL TRANSITION INTO A
BROAD TROF BY SAT MORNING. IN THE FLOW...A FAST-MOVING COLD FRONT IS
PROGGED TO SWEEP THROUGH THE REGION EARLY ON SAT. THICKNESSES/
PROFILES INDICATE THERE MIGHT BE A LITTLE LIGHT SNOW OR LIGHT RAIN
WITH THE PASSAGE OF THIS BOUNDARY.

AHEAD OF A NRN STREAM SHRTWV...A BETTER CHANCE OF MEASUREABLE PCPN
MAY BE AS EARLY AS MON...WHEN PRIMARILY THE ECMWF SUGGESTS THAT WARM
ADVECTION RAIN COULD BEGIN IN THAT TIME FRAME INSTEAD OF LATER. THE
CR INIT MODEL BLEND SUGGESTS AN INCREASE IN POPS BY MON NIGHT/TUE.
LIQUID PCPN IS FORECAST FOR THIS EVENT. EXPECT A COOL-DOWN OF 5 TO
10 DEGREES WITH THE WEEKEND FRONT...FOLLOWED BY A WARMER PATTERN
THROUGH DAY 7.

&&

.AVIATION...
WITH THE EWD MOVEMENT OF A SFC HIGH PRESSURE CENTER TODAY...MOSTLY
LIGHT SFC WINDS WILL TURN TO THE NE...MAINLY AFTER DARK. OTHERWISE...SOME
THIN HIGH CLOUDS WILL DECORATE THE SKIES FOR MOST OF THE TAF PERIOD.
AFTER 12Z WED...EXPECT SOMEWHAT LOWER CIGS AND WDSPRD LIGHT RAIN
TO RAPIDLY OVERSPREAD THE WRN HALF OF THE PAH FCST AREA.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jan 24, 2:57 PM CST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
257 PM CST TUE JAN 24 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
257 PM CST TUE JAN 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MINOR FLOODING ON AREA RIVERS WILL CONTINUE. REFER TO THE LATEST
STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE OF THUNDERSTORMS ENTERS THE FORECAST LATE WEDNESDAY NIGHT
AND CONTINUES THROUGH THURSDAY AFTERNOON. THE CHANCE IS SMALL AND
CONFINED MAINLY TO THE SOUTHERN HALF OF THE REGION...INCLUDING
SOUTHEAST MISSOURI...FAR SOUTHERN ILLINOIS...AND WESTERN KENTUCKY.
THE PRIMARY THREAT IS HEAVY RAIN...WITH 1 TO 2 INCHES OF RAINFALL
EXPECTED ON AVERAGE WITH THIS SYSTEM. THIS MAY CAUSE FLOOD
PROBLEMS OR HEIGHTEN CONCERNS IN ALREADY FLOODED AREAS.

MINOR RIVER FLOODING IS FORECAST TO CONTINUE. REFER TO THE
STATEMENTS FOR THE LATEST DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED BUT RAINFALL REPORTS ARE
APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Muhlenberg

When
January 24, 3:00 PM CST to January 31, 11:59 PM CST
Where
Muhlenberg County, Paradise to 0.49 mi N of Paradise
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.270, -86.980

Minor flooding of low-lying woods and fields occurred along the Green River. The river crested on the 28th and then began to fall.

Flood, Union

When
January 28, 4:00 PM CST to January 31, 11:59 PM CST
Where
Union County, 0.94 mi W of Uniontown to 0.83 mi W of Uniontown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.770, -87.947

Minor flooding of low-lying fields occurred along the Ohio River. Several farm roads were flooded. The river continued rising into early February.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357073, 357072.